Intravenous literature: Doherty, C. and McDonnell, C. (2012) Tenfold Medication Errors: 5 Years Experience at a University-Affiliated Pediatric Hospital. Pediatrics. 129(5), p.916-924.
BACKGROUND AND OBJECTIVES: Tenfold medication errors are a significant source of risk to pediatric patients. This may be because of wide variations in age, weight, dosing ranges, and off-label practices, but few studies exclusively devoted to examining pediatric 10-fold error have identified the circumstances and mechanisms that lead to such errors. We examined all 10-fold medication errors reported within an academic, university-affiliated pediatric hospital to make recommendations for future initiatives that could improve medication safety in pediatric practice.
METHODS: We retrospectively evaluated all medication-related incident reports submitted to a voluntary safety-reporting database over a 5-year period for reports describing 10-fold medication error. Main outcome measures comprised severity of error, drugs and drug classes involved, 10-fold medication error enablers, mechanisms, and contributing causes.
RESULTS: From 6643 medication-related safety reports, 252 10-fold medication errors were identified at a mean reporting rate of 0.062 per 100 total patient days. Morphine was the most frequently reported medication, and opioids were the most frequently reported drug class. Twenty-two reports described patient harm. Intravenous formulations, paper ordering, and drug-delivery pumps were frequent error enablers. Errors of dose calculation, documentation of decimal points, and confusion with zeroes were frequent contributing causes to 10-fold medication error.
CONCLUSIONS: This study exclusively and comprehensively examined 10-fold medication errors over a prolonged time in pediatric inpatients. We discuss recommendations of vigilance for specific drugs and standardized order sets for opioids and antibiotics, and identify the administering phase of the medication process as a high-risk practice that can result in pediatric 10-fold medication error.